New Jersey, 2019

Damaging Wind in New Jersey, September 2, 2019

September 2, 2019 · NWS PHI · 1 event in 1 county or zone

A cold front moved through the mid-Atlantic on September 2. Ahead of it, a moist environment was present, along with moderate values of wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front moved through the mid-Atlantic on September 2. Ahead of it, a moist environment was present, along with moderate values of wind shear. Multiple rounds of scattered showers and thunderstorms impacted the area over the day. Extensive cloud cover prevented significant instability from building, so most of the convection remained below severe limits. However, a couple of storms did approach strong to severe levels with gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 2, 3:40 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 2, 3:40 PM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
440 PM EDT Mon Sep 2 2019

.SYNOPSIS...
A cold front will move through the region tonight. Weak high
pressure will then cross over the Mid-Atlantic on Tuesday. Another
cold front will move through the area Wednesday night. Hurricane
Dorian is expected to track along the Carolina coast, passing by the
Mid-Atlantic on Friday before moving quickly off to the northeast.
Another cold front may cross the region next weekend before high
pressure builds in from the northwest.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Showers and thunderstorms moved across the region this morning as a
warm front lifted northward across the area. These have begun to
fill back in as a line of convection has formed across southeast PA
and central NJ ahead of cold front that will work its way across the
CWA tonight. The SPC has placed the northern half of our area under
a Marginal Risk for severe thunderstorms as the atmosphere has
become unstable and conducive to the formation of severe
thunderstorms. CAPE values have approached 1500-2000 J/kg across the
lower Delaware Valley and low-level shear values nearing 30 knots
are working to maintain a discrete nature to storms that do form. We
have seen this with a few of the storms this morning, and this
tendency is expected to continue throughout the afternoon and into
the evening. While a severe outbreak is not expected, there is still
the possibility for a few strong to severe thunderstorms. Several
CAM runs have suggested this trend as well. Given the hodographs
across the area, would not doubt that there could be a few strong
storms with super-cellular tendencies, especially across SE PA and
central/southern NJ. Damaging winds and large hail will be the
primary threat with any of these thunderstorms. Heavy rain will also
accompany some of these storms, though the soil is quite dry and
will likely not encounter issues handling the runoff overall.

Otherwise, highs should remain a slightly warmer than average in the
low to mid 80s. Humidity is much higher today, thus it will feel
much more muggy than the past few days. Winds will largely remain
southwesterly to westerly through the afternoon before switching to
a more northerly direction as the front passes through overnight.
Lows tonight will range from the upper 50s across the southern
Poconos to the mid 60s across Delmarva.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
After the passage of the cold front tonight, Tuesday looks to be a
pleasant day. Perhaps the nicest day this week, depending on what
exactly Hurricane Dorian decides to do. Dry conditions will prevail
with light northerly winds and highs in the low 80s. A drop in
humidity as drier air works its way southward will also lead to a
more refreshing feel to the air. There may be some patchy fog in the
early morning hours, especially over areas that receive appreciable
rainfall this evening.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Tuesday night through Wednesday...Quiet weather Tuesday night as
weak high pressure slides to the east. Increasing cloudiness is
expected ahead of the approaching cold front on Wednesday.

The cold front arrives Wednesday late afternoon evening and crossing
through the region and offshore Wednesday night before slowing and
stalling just to our south. A round of showers and thunderstorms
will accompany the front and will likely develop out ahead of the
front as we will have good surface heating and increasing moisture
along with increasing instability. Hi-res models show a line of
storms developing across the southern Poconos by early afternoon and
then progressing southeastward in advance of the front, which looks
to have additional storm initiation along it. as far as severe
potential goes, there will the be the chance for some storms to
become strong to severe as shear is decent and CAPE rises above
1000J/kg.

Thursday through Saturday...Some uncertainty remains as to the
impact the region will feel from Hurricane Dorian.

By early Thursday, High pressure will be building across the Great
Lakes and off to the north of our area. Hurricane Dorian is forecast
to track along the Carolina coast and then off the Mid-Atlantic
coast on Friday, moving towards the northeast. With the gradient
building between the high to the north and Dorian to the south, we
should see winds start to increase a bit across our area on
Thursday, with the highest winds expected on Friday as the storm
passes to our east. The highest wind speeds are expected close to
the coast and over the coastal waters and may exceed 40 mph.

Precipitation will be another thing we need to keep an eye on as
Dorian tracks offshore. As the storm pushes northward, the size of
the storm is expected to increase as is usually the case in the mid-
latitude. The bands from Dorian are likely to make their way into
our area and we could see some heavy rain fall, which is most likely
to occur across Delmarva, southern New Jersey and along the
immediate coasts. If Dorian remains further offshore, the precip
that falls will be less (as will the winds) but a closer track may
increase the numbers.

Overall, the next day or two will really give us more insight into
just what we can expect with Dorian across our region so it is
something that definitely bears watching.

Saturday night through Monday...Dorian exits quickly to the
northeast and we should also start to see things clear up quickly
across the region. A cold front crosses the region Saturday night
but models suggest it may not have much moisture and will be largely
dry for our area. High pressure will build down from the northwest
for Sunday and Monday, ushering some cooler temps and dry weather to
the region.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

This afternoon and tonight...MVFR cigs at times with showers and
thunderstorms through the early overnight. Visibility restrictions
with Visbys reducing to 1 mile or less in the strongest
thunderstorms. Visibility restrictions also possible with patchy fog
in the early morning hours. Light and variable winds across the
terminals.

Tuesday...sub-VFR conditions possible with patchy fog in the early
morning. Otherwise, turning VFR through the remainder of the day.
Northerly winds generally below 5 knots.

Outlook...

Tuesday night...Mainly VFR conditions expected. Light south winds
overnight.

Wednesday through Wednesday night... Mainly VFR but with showers and
thunderstorms possible in the afternoon and evening which could
bring brief restrictions. Southwest winds around 10 kt gusting up to
20 kt on Wednesday, switching to northwesterly then northerly
overnight and decreasing.

The forecast beyond Wednesday is highly dependent on the track of
Hurricane Dorian, with higher impacts expected closer to the coast.

Thursday...Mainly VFR conditions expected. MVFR or lower possible in
showers and thunderstorms with the best chances south and east of
KPHL. Northeast winds around 10 to 20 knots with higher gusts,
especially along the coast.

Friday...MVFR or lower conditions possible in showers and
thunderstorms, especially closer to the coast. Gusty northeast winds
15 to 20 knots with higher gusts, especially along the coast.

Friday night through Saturday...MVFR or lower in showers and
thunderstorms Friday night, tapering off late and becoming VFR on
Saturday. Winds turn to the northwest Friday night around 10 to 20
knots, dropping to 10 to 15 knots on Saturday.

&&

.MARINE...

Tonight...sub-SCA conditions expected. Southwesterly winds 10 to 15
knots turning northwesterly by early morning. Seas from 2 to 4 feet
this evening, dropping below 3 feet overnight.

Tuesday...sub-SCA conditions expected. Northeasterly winds 5 to 10
knots turning southeasterly by late afternoon. Seas from 1 to 3
feet.

Outlook...
Tuesday night through Wednesday...Sub-SCA conditions expected.
Southeast winds Tuesday night will turn to the south and then
southwest for Wednesday. Wind speeds around 5 to 10 knots Tuesday
night and then 10 to 15 knots on Wednesday with gusts around 20
knots. Seas 2 to 4 feet.

Thursday through Saturday...Headlines will be needed through much of
this period. Seas and winds will increase in advance of Hurricane
Dorian, which is slated to pass off the Mid-Atlantic coast on
Friday. There remains uncertainty with how close the eye of the
storm will track to the coast but the storm is likely to be close
enough for a prolonged period of high winds and dangerous seas.
Conditions are expected to improve on Saturday, falling below
headline criteria by Saturday night.

Sunday...North to northwest winds around 10 knots. Seas 2 to 3 feet.

Rip Currents...

The long period swell will persist through today, and with southeast
winds turning south, there is a high risk for the formation of
dangerous rip currents through at least this evening.

Onshore is expected late into the day Tuesday. With a drop in the
surf to 3 feet or less and a drop in the dominant wave group period
to below 9 seconds, the high risk for the development of dangerous
rip currents may drop to a moderate risk for tomorrow. Another round
of larger swell and stronger winds associated with Hurricane Dorian
are likely to begin approaching the area by Wednesday, which may
lead to another period of moderate or high risk for the development
of dangerous rip currents.

&&

.TIDES/COASTAL FLOODING...
The high tides remain elevated with the current new moon phase.
While astronomical tides will gradually begin to recede in the
coming days, light onshore winds will also help keep water
levels elevated. As a result, spotty minor tidal flooding
remains possible, especially with the astronomically higher
evening/nighttime high tides. However, most indications are that
any flooding should remain below thresholds needed to trigger
an advisory.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk until 9 PM EDT this evening for NJZ014-
     024>026.
DE...High Rip Current Risk until 9 PM EDT this evening for DEZ004.
MD...None.
MARINE...None.

&&

Synopsis...Meola
Near Term...Davis
Short Term...Davis
Long Term...Meola
Aviation...Davis/Meola
Marine...Davis/Meola
Tides/Coastal Flooding...
Hazardous weather outlook, Sep 2, 3:43 PM EST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
443 PM EDT Mon Sep 2 2019

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-032045-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
443 PM EDT Mon Sep 2 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

Showers and thunderstorms are possible this afternoon and evening. A
few storms may be strong to severe with a primary threat of strong
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-032045-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
443 PM EDT Mon Sep 2 2019

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hurricane Dorian should pass to the south and east later this week.
However, it may impact coastal areas with rough surf, dangerous rip
currents, and strong winds late this week. Please monitor forecasts
for the latest information on Dorian.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-032045-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
443 PM EDT Mon Sep 2 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hurricane Dorian should track south and east of the coastal waters
late this week. However, it may impact the coastal waters with
increased swells, high waves, and strong winds late Thursday through
Friday. Please monitor forecasts for the latest information on
Dorian.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Sep 2, 6:10 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
710 PM EDT Mon Sep 2 2019

PAZ060-022345-
Berks-
710 PM EDT Mon Sep 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERKS COUNTY...

At 710 PM EDT, a strong thunderstorm was located over Sinking Spring,
or near Reading, moving east at 10 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Reading, Wyomissing, Birdsboro, Sinking Spring, Wernersville,
Elverson, New Morgan, Spring Ridge, Shillington, West Reading, Mount
Penn, Mohnton, Kenhorst, St. Lawrence, Wyomissing Hills, West Lawn,
Lorane, Reiffton, Whitfield and West Wyomissing.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4038 7607 4036 7571 4015 7584 4014 7586
      4017 7593 4030 7612
TIME...MOT...LOC 2310Z 290DEG 9KT 4032 7603

Staarmann
Special weather statement, Sep 2, 6:28 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
728 PM EDT Mon Sep 2 2019

PAZ060-030015-
Berks-
728 PM EDT Mon Sep 2 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERKS COUNTY...

At 727 PM EDT, a strong thunderstorm was located near Friedensburg,
or 7 miles southwest of Schuylkill Haven, moving southeast at 25 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hamburg, Sinking Spring, Leesport, Shoemakersville, Bernville,
Strausstown, Fairview Hgts, Spring Ridge, Centerport, Whitfield, West
Lawn, West Wyomissing and Wyomissing Hills.

This includes Interstate 78 in Pennsylvania between mile markers 14
and 32.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4052 7634 4052 7625 4054 7617 4056 7613
      4058 7605 4057 7602 4058 7601 4053 7583
      4031 7601 4051 7637
TIME...MOT...LOC 2327Z 295DEG 21KT 4054 7624

Staarmann
Local storm report, Sep 2, 6:34 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
734 PM EDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     MARINE TSTM WIND 1 NW SURF CITY          39.67N 74.17W
09/02/2019  M45 MPH          ANZ451             NJ   MESONET

            NJ WEATHERNET SITE F2015.

&&

JEO
Local storm report, Sep 2, 6:37 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
737 PM EDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     MARINE TSTM WIND 2 WSW SHIP BOTTOM       39.64N 74.21W
09/02/2019  M43 MPH          ANZ451             NJ   MESONET

            WEATHERFLOW SITE XLBI.

&&

JEO
Special weather statement, Sep 2, 6:48 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
748 PM EDT Mon Sep 2 2019

DEZ002-MDZ015-020-030030-
Kent-Queen Anne's-Caroline-
748 PM EDT Mon Sep 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KENT...NORTHEASTERN
QUEEN ANNE'S AND NORTHEASTERN CAROLINE COUNTIES...

At 748 PM EDT, a strong thunderstorm was located over Starkey Corner,
or near Centerville, moving southeast at 20 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Centerville, Denton, Centreville, Greensboro, Oakland, Ridgely,
Church Hill, Sudlersville, Goldsboro, Viola, Jumptown, Starkey
Corner, Sandtown, Carville, Hope, Felton, Henderson, Marydel,
Templeville and Barclay.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3908 7611 3908 7609 3909 7611 3925 7595
      3902 7553 3883 7570 3883 7572 3880 7573
      3907 7612
TIME...MOT...LOC 2348Z 305DEG 19KT 3911 7597

NC
Special weather statement, Sep 2, 7:01 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
801 PM EDT Mon Sep 2 2019

PAZ060-103-030045-
Western Montgomery-Berks-
801 PM EDT Mon Sep 2 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERKS AND NORTHWESTERN
MONTGOMERY COUNTIES...

At 801 PM EDT, a strong thunderstorm was located over Fairview Hgts,
or 7 miles northwest of Reading, moving southeast at 25 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Reading, Pottstown, Wyomissing, Birdsboro, Fleetwood, Sinking Spring,
Laureldale, Leesport, Shoemakersville, Elverson, Bechtelsville, New
Morgan, Spring Ridge, Fairview Hgts, Gilbertsville, Stowe,
Shillington, West Reading, Boyertown and Mount Penn.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4052 7601 4035 7551 4014 7587 4039 7613
TIME...MOT...LOC 0001Z 304DEG 22KT 4042 7599

Staarmann

The radar

The Philadelphia radar (KDIX), 48 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ocean

When
September 2, 7:04 PM EST
Where
Ocean County, 2.75 mi WSW of Beach Haven Hgts
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.520, -74.320

Measured at Weatherflow site XTUK.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842682.